WELLNESS
01/09/2018 11:26 am ET Updated Jun 18, 2018

So THAT'S Why You Feel Sick After Taking Vitamins

Nothing like a side of nausea with your nutrients.
yorkfoto via Getty Images

A daily multivitamin or supplement may give your well-being an extra boost, but if you’ve ever swallowed one and felt sick right after, you know it’s hardly a pleasant experience. It can even make you want to ditch the regimen altogether.

Taking certain types of vitamins may cause a range of gastrointestinal issues, according to Dr. David Poppers, a gastroenterologist at New York University’s Langone Medical Center. It isn’t unheard-of to experience abdominal pain or discomfort, queasiness or diarrhea.

There are a number of factors that could contribute to these stomach issues when it comes to your vitamins or supplements. Below are a few reasons they may be making you feel ill:

You’re taking vitamins on an empty stomach.

Vitamins that are more acidic in nature ― like vitamin C or folate ― may cause nausea if they’re consumed on an empty stomach, Poppers told HuffPost.

“There are some buffering effects when vitamins are taken with a snack or a small amount of food,” he said, adding that some nutrients are even better absorbed when they’re taken with some grub. However, some supplements may be better off consumed on their own.

“Fat-soluble vitamins, like vitamins A, D, E and K, unlike some others, may be better absorbed when not taken with food,” Poppers said.

There’s a lot of iron in your pill.

Multivitamins that contain a lot of iron (like a prenatal vitamin) or iron supplements themselves can cause nausea, according to Dr. Donald Hensrud, medical director of the Mayo Clinic Healthy Living Program. This is especially true if you’re taking them outside of a meal.

“Iron is interesting in that it’s best absorbed on an empty stomach, but it’s hardest to take on an empty stomach because of the nausea,” Hensrud said. “I tell people that it’s better to take it with food than trying to take it on an empty stomach, being miserable and then deciding after that not to take it at all. It might decrease the absorption a little bit but it’s better than nothing.”

You’re taking vitamins with other medications.

You might want to look to your medicine cabinet.

“Vitamins are like medications in that they can have interactions with each other and other medications you’re taking,” Hensrud said. “It’s very important to review the combinations with doctors to make sure there are no harmful interactions that could interfere with efficacy.”

Some research suggests that multivitamins could cause side effects when taken at the same time estrogen levels are elevated (which could happen with birth control), Hensrud added. Talk with your doctor about all medications you’re taking ― including those added nutrients.

The timing of when you’re taking vitamins might be off.

“It’s important to discuss with an expert the timing of these vitamins,” Poppers said. “They can complement each other and they can also sometimes interfere with the absorption of one over the other.”

For example, iron is better absorbed when taken with vitamin C, Poppers explained. Taking iron with calcium, however, may have the opposite effect.

The label on your vitamins should provide directions for taking them, along with details on ingredients, manufacturing and the percent daily value for that nutrient. Check the information before taking it to see what else you should know.

Additionally, both Poppers and Hensrud emphasize that it’s imperative you chat with your doctor before starting a daily vitamin or supplement routine, and alert them if you’re experiencing any side effects. People can typically get their recommended daily amount through a proper diet. Most people don’t need a ton of added nutrients unless they’re deficient, Hensrud said.

A simple blood test conducted by a physician can determine what vitamin deficiencies you might have, and your doctor can recommend the best course of action based on that, Poppers explained.

“Like most things related to your health, taking vitamins can be very complex,” Poppers said.

HuffPost

BEFORE YOU GO

PHOTO GALLERY
100 Ways To De-Stress
CONVERSATIONS